Over Medicating Elderly Patients: 10 Tips for Caregivers to Reduce Serious, Common Problem Guest Post by Martine Ehrenclou
Our 85-year-old neighbor, Dorothy, was taking 14 medications a day. She could barely get out of bed because of fatigue and mental confusion. With her adult children living out of state, my husband and I look out of her. Even with 24/7 caregivers, additional oversight is important.
When I spoke with her son, I strongly encouraged a medication review with Dorothy’s primary care physician (internist.) He soon visited and took his mom to her doctor, complete with a list of all her medications and dosages, over-the-counter medications, herbs and supplements. Her physician cut her prescription medications in half and changed a couple of others. Weeks later, Dorothy is nearly her old self again and is back to walking with her caregiver down our street.
Over-medication in the elderly is a serious and very common problem. According toThe Journal of Family Practice, nearly 9 out of 10 U.S. residents who are over the age of 60 take at least one prescription medication. More than a third take 5-9 medications, and 12 percent take 10 or more. The risk of adverse drug effects and dangerous drug interactions increases significantly when a person takes more than 5 medications.
Such was the case with Dorothy. Several of her medications were causing side effects and those side effects were then treated with more medications. Multiple specialists were involved in her case and none communicated with one another. Each prescribed more medications to treat her symptoms. This is a phenomenon known as “the prescribing cascade.” Her caregivers did as instructed by helping her take her 14 medications a day and her adult children weren’t aware that “polypharmacy” can be downright dangerous for the elderly.
Why is “polypharmacy” such a problem in the elderly? Aging affects how the body handles medications, meaning the elderly metabolize and eliminate medications less efficiently.
If you’re caring for an elderly patient who is taking multiple medications you need to know that they can be at high risk for drug related problems.
Following are 9 strategies to help:
1. If your elderly patient is taking multiple medications and sees more than one medical provider (doctor, nurse, PA, NP), create a list of all prescribed medications and their dosages. Include over-the-counter medications, herbs and supplements. In addition, add allergies to medications. Bring this list to each visit with the patient’s medical providers.
2. Ask the patient’s primary care physician to review the list of medications. Ask questions.
3. Talk to the patient’s pharmacist and ask for a medication review. A pharmacist’s training, education and expertise is in medications. They are there to help you. Ask questions.
4. Use one pharmacy to fill all of the patient’s prescriptions. Drug interactions, duplicate medications and allergies to medications will be caught.
5. Different medical providers might unknowingly prescribe duplicate medications for the patient if the patient does not present a list. This confusion can also occur with brand and generic medications. For example, the patient takes the generic, which has a different name than the brand. Both are the same medication. Medication samples are always brand.
6. Keep a symptom diary in partnership with the patient. If you notice new symptoms, keep a log of what the patient experiences on a daily basis. Ask the patient to contribute or if he/she is unable, document your own observations. Ask the following questions:
-When did the symptoms begin?
-Was a new medication started when symptoms began?
-How long do the symptoms last?
7. Modern Medicine states that if the patient starts experiencing GI distress, it can be because of a new medication. Be on the look out for nausea, vomiting, diarrhea, constipation and stomach pain.
8. If there is a change in the patient’s mental status such as drowsiness, impaired memory, confusion, prolonged sedation, it might be because of medication. Some antidepressants, muscle relaxants, antispasmodics and antihistamines can also cause confusion, blurred vision, dry mouth, dizziness and difficulty with urination. Ask the patient’s primary care physician questions. Speak up.
9. If any of these or other symptoms occur, bring it to the doctor’s attention and show him/her the patient’s symptom diary.
10. If you are an advocate or caregiver for an elderly patient, it is very important to be informed about the patient’s medications. Older patients may see several different specialists who don’t communicate with one another and have no idea which medications the patient is taking.
Good resource: Beers Criteria (medication list) of potentially inappropriate medications for the elderly https://www.dcri.org/trial-participation/the-beers-list
For more information, please visit www.thetakechargepatient.com